I am a 36 year-old male. I have been taking 1/5 of a finasteride (Proscar) pill daily for about 6-7 years. I have heard that Proscar can have harmful effects on male sex drive and erections — my question is, when this does happen, can it happen gradually or does it happen in the immediate days/weeks/months after starting the drug?
I ask because there has been a noticeable decline in my sex drive as well as the frequency and quality of erections over the years, and I don’t know if it’s normal for my age, or possibly due to the drug. I’m still quite functional sexually if I pick my spots, but those spots seem to be less and less frequent, and when I do get involved I’m prone to lose it unless I take Viagra beforehand (1/4 of a pill seems to work very well for me).
Please help! Would greatly appreciate any insight you can offer on my situation. I’m not sure but I think 36 is too young for this stuff.
Every man over 25 knows that their penis does not behave like it did when we were 15. There is an interconnection between our erections and our sex drive. If our erection is not strong enough, if we do not last long enough, or recover fast enough, then what we may call erection problems (Erectile Dysfunction / ED) may become a matter of our focus. From the impromptu polls I have done in my mostly male practice, many men in their 30s find that Viagra improves their erections. Question: Does it improve from a 15 year old vantage point or a 36 year old vantage point?
Your “sexual problem” (I only used quotes because I am not sure to what extent there is a problem) may be ED or it may be caused by Propecia (but that usually comes within the first month of taking the medication, not after years necessarily). If you stop the Propecia for a few weeks, and the ED and sex drive goes away, then you can assume it was Propecia induced. You can check your testosterone levels; hopefully they will be normal. If you have some aging effect and you are satisfied with Viagra, then use it. There are doctors that specialize in ED, so if all alse fails, you can see one of them so if you go this route, you are best starting off with your family doctor. If you decide to stop the Propecia for 2-3 weeks, the drug will be out of your system in a couple of days and within a week you should see some benefit if it is Propecia related.